Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 85, NWS Amarillo, TX

May 28, 1997Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 28, 1997, 7:50 PM CDT for Hartley County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1997, 7:50 PM CDT (00:50 UTC)
Expired
May 28, 1997, 8:45 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 5:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WUUS1 KAMA 290051 RRA
SVRAMA
TXC205-290145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
750 PM CDT WED MAY 28 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...EASTERN HARTLEY COUNTY
 
AT 7:50 PM DOPPLER RADAR IN AMARILLO INDICATED A SEVERE THUNDERSTORM
10 MILES EAST OF DALHART MOVING SOUTH AT 20 MPH.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  MOVE INDOORS AND AWAY FROM AREAS
WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS.  REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:41 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 28, 2:41 PM CDT, 5 hours 9 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT WED MAY 28 1997

INTERESTING FCST PCKG COMING UP THANKS TO THAT EVER SO DIFFICULT
NWRLY FLOW PATTERN. 12Z ETA/NGM/AVN IN GENERAL AGREEMENT WITH UPPER
AND MOST ASPECTS OF SFC FEATURES THRU 48 HRS AND HAVE ACCEPTED THEIR
SOLUTIONS.

FOR TONIGHT...APCHG SHORTWAVE EMBEDDED IN THE NW FLOW PROGGED TO
SKIRT FCST AREA AND POINTS NWD. ENUF DYNAMICS ASSOCIATED WITH THIS
FEATURE PLUS ADEQUATE MOISTURE...SFC TROF DRAPED ALONG ERN CO EXTNDG
INTO NERN NM AND LOW TO MID LVL VERTICAL...REASONABLY SUFFICIENT
LOW TO MID LVL VEERING WIND PROFILES AND INSTABILITY SUGGESTS
MAINTAINING DECENT POPS. WILL KEEP INTEGRITY OF HIGHEST W AND LOWEST
E BASED ON FLOW TRAJECTORY. WILL GO AHEAD AND RETAIN MENTION OF SVR
ALTHOUGH ONGOING CONVECTION IN PARTS OF TX/OK PNHDLS MAY STABILIZE
ATMOS SOMEWHAT. HOWEVER...NEW STORMS FIRING UPSTREAM AND FACTORS
CONSIDERED ABV LEADS ME TO ERR ON THE SIDE OF CAUTION.

BELIEVE THREAT OF ORGANIZED SVR TSTMS WILL BE ON THU AS DEEPER
MOISTURE...BETTER DAYTIME HEATING...INSTABILITY...AND MORE FAVORABLE
WIND PROFILES PLUS ANOTHER SLIGHTLY STRONGER DISTURBANCE IN NW FLOW
PROGGED TO AFFECT THE REGION LATE IN THE DAY. COORDINATION CALL FROM
SPC REGARDING DAY 2 OUTLOOK REVEALED SIMILAR THOUGHTS...AND HAVE
ACCEPTED MODERATE RISK FOR MUCH OF THE FCST AREA. WILL MENTION SVR.

ON FRIDAY...STORMS MAY GET A LATER START AND BE MORE ISOLATED IN
NATURE AS MID LVL CAPPING INVERSION EXPECTED TO STRENGTHEN SOMEWHAT.
WILL HAVE LOW POPS THAT DAY.

EXTENDED PROGS OFFER LITTLE CHANGE TO THE OVERALL SCENARIO UNTIL
ABOUT MONDAY. EITHER WAY...PROGGED PATTERN IS SOMEWHAT FAVORABLE TO
CONTI@NUE THREAT OF PRECIP. PRELIM NUMBERS FOLLOW.

DHT 50/78/51/80  5342
GUY 52/78/54/80  5342
AMA 54/79/57/81  5342

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:41 PM CDTSevere Thunderstorm WarningAMAMoore64 min
May 28, 8:47 PM CDTSevere Thunderstorm WarningAMAMoore, Potter58 min
May 28, 8:58 PM CDTSevere Thunderstorm WarningAMAOldham62 min
May 28, 9:45 PM CDTSevere Thunderstorm WarningAMAPotter, Randall60 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.